Secondary Logo

Journal Logo

A case of normal ropivacaine concentration causing grand mal seizure after epidural injection

Iwama, H.*

European Journal of Anaesthesiology: April 2005 - Volume 22 - Issue 4 - p 322–323
doi: 10.1017/S0265021505280535
Correspondence
Free
SDC

*Department of Anaesthesiology, Central Aizu General Hospital, Aizuwakamatsu, Japan

Correspondence to: H. Iwama, Department of Anaesthesiology, Central Aizu General Hospital, Aizuwakamatsu 965 0011, Japan. E-mail: iwama@onchikai.jp; Fax: +81 242 24 1529

Accepted for publication September 2004

EDITOR:

The systemic toxicity of local anaesthetics involves the cardiovascular and central nervous systems, usually because of accidental intravascular or marked overdose injections. Ropivacaine, a relatively new long-acting local anaesthetic, shows less systemic toxicity than bupivacaine, particularly for the cardiovascular system [1]. We present a case of a patient who developed a generalized grand mal seizure after epidural injection of ropivacaine in spite of a normal ropivacaine concentration.

A 48-yr-old female (49.5 kg, 151 cm and American Society of Anesthesiologists (ASA) Grade I) was scheduled for abdominal total hysterectomy for treatment of fibroids. Two years previously, the patient had received partial laminectomy at the L5 site at a different hospital due to L5 compression fracture, which was confirmed by lumbar X-rays. There were no other medical problems or relevant history. Since our routine anaesthetic protocol for lower abdominal gynaecological surgery involves epidural anaesthesia using a catheter via the L1-L2 interspace followed by general anaesthesia, we considered that epidural anaesthesia was possible for this patient. A venous catheter was inserted into the forearm, and 0.3 mg atropine and 0.5 mg butorphanol was injected intramuscularly (i.m.). After 30 min, routine monitoring was attached, the patient was placed in the left lateral position and an 18-G Tuohy needle was inserted via a paramedian approach into the L1-L2 interspace using the loss-of-resistance technique with air. Although this insertion was successfully performed, a multiorificed epidural catheter of standard consistency (Perifix, B-Braun, Tokyo, Japan) could not be effectively inserted via the Tuohy needle. The reason was thought to be epidural space adhesions. Thus, a different multiorificed catheter of slightly more rigid consistency (Perifix Soft Tip, B-Braun, Tokyo, Japan) was subsequently used and smoothly placed 7 cm cephalad. Cephalad placement at 7 cm is our routine procedure to prevent catheter migration from the epidural space [2]. As the catheter was inserted, the patient complained of transient back pain, but no symptoms were noticed after completion. No blood or fluids were aspirated from the catheter. After injection of 2 mL 1% lidocaine as a test dose, the patient was placed in the supine position. There were no cardiovascular effects within several minutes. To commence epidural anaesthesia, 1% ropivacaine was injected epidurally at a rate of approximately 12 mL min−1. Blood pressure (BP) was 125/75 mmHg and the heart rate (HR) was 95 beats min−1. After 8 mL of ropivacaine had been injected, the patient became confused and subsequently she suffered a classical grand mal seizure. Resuscitation was immediately commenced with oxygen via a bag and mask, and midazolam 5 mg was administered intravenously (i.v.). This was quickly followed by termination of the convulsion. Arterial blood was collected from the femoral artery for measurement of blood gas analysis and ropivacaine concentration. The duration from initiation of seizure to blood collection was around 2 min. BP was 150/90 mmHg, HR 150 beats min−1, arterial pH 7.181, base excess −9.5, PaO2 645 mmHg and PaCO2 50.5 mmHg. About 10 min later, spontaneous breathing recommenced and consciousness recovered gradually, being normal 15 min later. BP and HR were 100/50 mmHg and 110 beats min−1, respectively, and these variables remained stable thereafter. Since the base excess was −10.7 at this time, sodium bicarbonate was administered to correct this. Although careful and repeated aspiration from the epidural catheter was attempted, no blood was obtained and the catheter was removed. Forty minutes after the seizure, arterial blood gas levels returned to normal and the dermatome level of analgesia was from L1 to S2. The surgery was cancelled and the patient returned to the gynaecological ward. Next day, the patient had recovered completely with no symptoms of epidural anaesthesia. Six days later, the patient received the surgery by general anaesthesia alone and had no complications during anaesthesia. The arterial blood collected immediately after the seizure was centrifuged to obtain the plasma, which was then frozen and kept at −80°C. An assay for ropivacaine concentration was carried out by liquid chromatography and mass spectrometry, and this showed the arterial total plasma ropivacaine level to be 1.50601 mg L−1.

Our patient experienced a grand mal seizure immediately after injection of 80 mg ropivacaine, when the arterial plasma concentration of ropivacaine around 2 min after initiation of seizure was measured at about 1.5 mg L−1. The blood sample for measurement of ropivacaine concentration was simultaneously assigned to blood gas analysis, giving a PaO2 value of 645 mmHg, indicating that the plasma ropivacaine concentration must be taken from arterial blood. The seizure disappeared quickly after injection of midazolam and the recovery from the central nervous system effects was smooth. Although tachycardia occurred at this time, the effect on the cardiovascular system seemed to be minimal. Since the patient had no history of convulsion, the seizure in this setting must be attributed to toxicity of ropivacaine on the central nervous system. The threshold for the appearance of central nervous system toxicity symptoms is at a ropivacaine total plasma concentration of about 4.3 mg L−1 in arteries and 2.2 mg L−1 in veins [1,3]. Another study has reported that toxicity may occur at venous concentrations between 1 and 2 mg L−1 [4]. Arterial concentration is considered to be the best indicator of drug concentration at the sites of toxicity in well-perfused organs [5]. Taking these reports into consideration, arterial concentrations at least >2 mg L−1 may be necessary to induce a seizure. Although the arterial level of 1.5 mg L−1 in the present case could not normally be considered to be a toxic level, the blood collection was carried out around 2 min after initiation of seizure, so that the level at the time of seizure would have been higher, possibly exceeding 2 mg L−1 [5]. Conversely an epidural injection of 150 mg ropivacaine into human beings of about 70-95 kg results in maximum arterial plasma concentrations of about 1.3-2.3 mg L−1 around 20 min later [3]. Since the patient in the present case weighed about 50 kg and received 80 mg ropivacaine epidurally, it was possible that this patient's ropivacaine arterial plasma level reached these levels. However, the time taken to reach the maximum level must be considered. As the level of ropivacaine of 1.5 mg L−1 in the present case was detected around 2 min after the injection, inadvertent intravascular injection must be possible.

To detect intravascular injection following epidural anaesthesia, increases of HR by 20 beats min−1 and systolic BP by 15 mmHg after a test dose containing at least 10 μg epinephrine have been reported to be a reliable finding [6]. Furthermore, blood aspiration via an epidural catheter is a useful first step to detect intravascular misplacement but is not always reliable because pressure in the venous plexuses in the epidural space is low [7]. Thus, our regimen using 2 mL 1% lidocaine as a test dose and aspiration test via the catheter was clearly inadequate to identify intravascular misplacement. After experiencing this case, the importance of adding epinephrine has been recognized once again. It must also be noted that a level of ropivacaine of 1.5 mg L−1 seems still to be low even when it was measured 2 min after the seizure and it is possible that patients with a low tolerance of ropivacaine may exist.

H. Iwama

*Department of Anaesthesiology, Central Aizu General Hospital, Aizuwakamatsu, Japan

Back to Top | Article Outline

References

1. Knudsen K, Suurküla MB, Blomberg S, Sjövall J, Edvardsson N. Central nervous and cardiovascular effects of i.v. infusions of ropivacaine, bupivacaine and placebo in volunteers. Br J Anaesth 1997; 78: 507-514.
2. Iwama H, Katayama T. Back skin movement also causes ‘walking’ epidural catheter. J Clin Anesth 1999; 11: 140-141.
3. Emanuelsson BM, Persson J, Alm C, Heller A, Gustafsson LL. Systemic absorption and block after epidural injection of ropivacaine in healthy volunteers. Anesthesiology 1997; 87: 1309-1317.
4. Scott DB, Lee A, Fagan D, et al. Acute toxicity of ropivacaine compared with that of bupivacaine. Anesth Analg 1989; 69: 563-569.
5. Tucker GT, Mather LE. Pharmacokinetics of local anaesthetic agents. Br J Anaesth 1975; 47: 213-224.
6. Guinard JP, Mulroy MF, Carpenter RL, Knopes K. Test doses: optimal epinephrine content with and without acute beta-adrenergic blockade. Anesthesiology 1990; 73: 386-392.
7. Mulroy MF, Norris MC, Liu SS. Safety steps for epidural injection of local anesthetics: review of the literature and recommendations. Anesth Analg 1997; 85: 1346-1356.
© 2005 European Society of Anaesthesiology